Layer 1

MUR case study: 65-year-old unsure over her gout

Mrs Thompson, 65, comes into the pharmacy to discuss her recent diagnosis. She is a regular patient who is concerned about some of her new medication, prescribed for gout. She originally saw her GP when she started to experience some pain and swelling in her elbow.

Mrs Thompson thinks the doctor has made a mistake and asks to speak to the pharmacist. The pharmacist suggests they sit down in the consultation room and review all her medication, as Mrs Thompson hasn’t had a review since early last year.

Mrs Thompson is going through a lot – her husband is unwell and she is his main carer. She suffers from type 2 diabetes and admits she hasn’t been controlling her diet recently, as she has been very busy looking after her husband and tends to eat food "on the go".

Below is an excerpt from the MUR form:

Medicine
Indication
Compliance

Amlodipine 5mg once in the morning 

For hypertension 

No issues

Simvastatin 40mg once in the evening

For cholesterol

No issues

Metformin 500mg, two twice daily with meals, non-compliant

Type 2 diabetes

Patient has not been eating at regular intervals and has subsequently missed a few doses recently

Sitagliptin 50mg tablets, take one dailyType 2 DiabetesNo issues
Paracetamol 500mg tablet, take one or two when requiredFor elbow painIncreased use recently because of pain in elbow, may indicate poor gout control
Allopurinol 100mg tablets, take one dailyGoutNew medication initiated at the time of diagnosis
Colchicine 500 microgram tablets, take one three times a day for three daysGout Recently used for gout flare-up


On further discussion you find out Mrs Thompson used colchicine three times a day for three days. She experienced no side effects but was advised when she picked up her prescription that it can cause gastrointestinal side effects.

The current flare-up has not improved after more than a week and Mrs Thompson is doubting if the GP made the correct diagnosis.

The pharmacist assures her that the diagnosis sounds correct, because the elbow is one of the commonly affected joints and the symptoms she is suffering from are indicative of gout. If Mrs Thompson is still unsure, she can request a uric acid test from her GP, which measures the level of uric acid crystals in the blood. This test is best carried out two to four weeks after an acute attack of gout.
 

Main action points
Issue

Colchichine not controlling current gout flare-up

Recommendation

GP and pharmacist – Review counselling on newly diagnosed gout patients.

Patient – Allopurinol does not need to be stopped for subsequent gout attacks and can be taken as normal during these periods. If colchicine is still not effective for the next flare-up, consider requesting a switch to naproxen as this has previously been effective for pain. General advice for treating an acute attack includes keeping the joint cool, remaining adequately hydrated and to avoid knocking the affected joint.

Rationale

Mrs Thompson should not have initiated allopurinol and colchichine together because taking allopurinol can prolong an acute gout attack. Patients should wait two to three weeks after their first flare-up to commence allopurinol. This may not have been communicated by Mrs Thompson’s GP or the pharmacist at the time of dispensing. 

Issue

Non-compliant with metformin

Recommendation 

Patient – Planning ahead and preparing meals in advance can help when Mrs Thompson is unexpectedly busy. This will ensure she has healthy, well-balanced meals while also being able to take her metformin. 

Rationale

Mrs Thompson is not eating regularly while she is caring for her ill husband. She often has to grab something ‘on the go’ and as a result she is sometimes missing doses of metformin. Not eating regularly will mean Mrs Thompson has poor glucose control. Having diabetes increases the risk of developing gout and her poorly managed blood glucose may be a contributing factor in developing the condition.

Issue

Allopurinol not effective to prevent flare-ups

Recommendation 

GP – Monitor dose to ensure Mrs Thompson’s blood uric acid levels are low enough. Consider increasing dose if levels are too high. Take regular blood tests to monitor levels until an effective dose is found.

Patient – Continue to take as directed and attend regular blood tests to ensure current dose is the most appropriate.

Rationale

Allopurinol can cause acute gout attacks when it is initiated and can take one to two years before attacks cease. It is important to persevere with this treatment to prevent attacks in the future and reduce uric acid levels, which lead to gout.

Issue

Healthy living advice

Recommendation

Patient – Ensure diabetes is well-controlled and follow healthy living advice to reduce the frequency of gout attacks. Direct patient to helpful websites for diet and lifestyle advice, including the UK Gout Society's page.

Rationale 

Foods high in purines are broken down into uric acid in the body and increase the risk of developing gout. They should therefore be avoided. High-purine foods include:

  • Red meat – beef, lamb and pork
  • Offal – liver and kidney
  • Oily fish.

Beer and spirits also increase uric acid levels in the body. Wine in moderation shouldn’t significantly increase the risk of developing gout.

Take regular exercise, preferably those which do not put a strain on joints eg swimming.

Maintain a healthy weight as this can reduce pressure on weight-bearing joints and reduce the number of acute attacks suffered.

Drink plenty of water to prevent crystals forming in the joints.

 

The pharmacist is aware that Mrs Thompson will have to make some changes and suggests a follow up MUR to ensure the patient is coping with her new medication and diagnosis.

0 Comments
Log in or register to post comments